|Can you explain the genotypes and what they mean?
Mar 18, 2007
i went off meds because my viral load was undectable and because i cannot afford them anymore.Within a few months my viral load went to 40,000. Then 3 months after that 500 and 3 months later undectable again---OFF meds. My genotype came back M184V and D67N. What does that mean? do long term non progressors have these genotypes? I was on meds for 14 year for no apparent reason other than it was the thing to do back then and nobody ever said to stop. I have been to different doctors in different states on both coasts. So now I am more confused that ever to be undectable OFF meds. I was on invirase and epivir and acyclovir. Thanks!
Response from Dr. Sherer
Your genotype shows that you have developed one resistance mutation to lamivudine (epivir), the M184V, and one nucleoside-associated mutation or 'NAM', the D67N. Though you did not report this history, this mutation is usually found in people who have taken either zidovudine or stavudine in the past. If you never received these drugs, you may have acquired this mutation when you acquired HIV, i.e. you may have been infected with a virus that already contained this mutation. You have no evidence of resistance to saquinavir (invirase) or other protease inhibitors.
You will need to return to your doctor for a complete explanation of these results and a well-conceived plan of your next steps. There may well be information that is important to answering your question that I lack, so please take the suggestions that follow back to your doctor for a full discussion that includes all relevant facts in your clinical and treatment history. Key among these, as above, is whether you were treated previously before the regimen that you describe. Also, you have not mentioned your lowest ever CD4 cell count, your CD4 cell count on this regimen, and your current CD4 cell count. This is essential information that I lack.
I also need to comment that your previous regimen was sub-optimal, for two important reasons. First, acyclovir is not an active antiretroviral; my assumption is that you were being prescribed this drug in order to prevent recurrent herpes simplex virus infections. That means that you were only taking two ART medications, unless you forgot to mention a third drug. There are no two drug regimens currently among the recommended agents in the US HHS Guidelines, nor in other reputable guidelines, such as the WHO, the UK, or the European guidelines.
As importantly, invirase is never used alone in the current era, but is only used with low doses of the protease inhibitor ritonavir (or Norvir) in order to boost the drug level to adequate therapeutic levels. You may have neglected to mention this drug; but if you have not also been taking it, then invirase alone is also not a recommended antiretroviral drug, because the drug levels that are achieved are too low for this drug to be effective.
Getting back to your resistance test results, these suggest low level resistance to the nucleosides, and these results do NOT imply that you will no longer benefit from this class of drug. You and your doctor can select an effective second line regimen from the available remaining drugs.
For example, the 67N alone would not preclude the use of zidovudine or stavudine; loss of full susceptibility with these drugs requires several NAMs, not just one. In order to avoid some of the side effects of these drugs, such as anemia (ZDV), peripheral neuropathy (D4T or stavudine) and lipoatrophy (both), you and your doctor may choose one of the newer agents, if available in your region, i.e. abacavir (Ziagen) or tenofovir (Viread).
While the M184V is the sole mutation that confers resistance to lamivudine, there are reasons for you and your doctor to consider using this drug or its cousin embtricitabine (FTC) in the next regimen. First, even with the mutation, a decline of 1/2 log in viral load is associated with continuing use, i.e. it still has antiviral efficacy. Second, the presence of the M184V mutation has been associated with lower 'fitness' of the virus, which has been shown to be associated with a lesser decline in CD4 cells and a lesser rise in viral load in regimens containing 3TC or FTC in the presence of the M184V mutation, compared to regimens in which 3TC or FTC are taken out.
Whether or not you should get back on ART depends on your CD4 cell count and your doctor's opinion, as well as your access to treatments. It is not unusual to have periods with an undetectable viral load even off therapy - this happens to 5-15% of patients with HIV. It is a positive sign, suggesting that your immune system, with the help of the past ART, is partially controlling viral replication.
As above, I urge you to take these thoughts to your doctor and talk to him or her about them, and make a well-informed plan for your next course of action.
I missed a dosage!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.